Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 154, NWS Blacksburg, VA

July 4, 20164 counties in Virginia; Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2016, 9:04 PM EDT for 4 counties in Virginia; Monroe County, West Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2016, 9:04 PM EDT (01:04 UTC)
Expired
Jul 4, 2016, 9:45 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bland County, VA, Giles County, VA, Pulaski County, VA, Wythe County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:43 PM EDTTSTM WND DMGNarrows, VATHUNDERSTORM WINDS CAUSED AT LEAST TWO TREES TO FALL WITHIN THE COMMUNITY OF NARROWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS51 KRNK 050104
SVRRNK
VAC021-071-155-197-WVC063-050145-
/O.NEW.KRNK.SV.W.0154.160705T0104Z-160705T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 PM EDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN VIRGINIA...
  GILES COUNTY IN VIRGINIA...
  NORTHEASTERN WYTHE COUNTY IN VIRGINIA...
  EASTERN BLAND COUNTY IN VIRGINIA...
  SOUTHWESTERN MONROE COUNTY IN WEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 902 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ATHENS THROUGH ROCKY GAP TO NEAR
  FAVONIA...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES.
  
  CLAYTOR LAKE IS IN THE PATH OF THIS STORM. DO NOT GET CAUGHT OUT
  ON THE WATER.

* LOCATIONS IMPACTED INCLUDE...
  PULASKI...
  PEARISBURG...
  DUBLIN...
  NARROWS...
  AND PEMBROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3723 8096 3727 8101 3731 8090 3735 8085
      3739 8088 3753 8079 3751 8049 3744 8050
      3742 8047 3731 8043 3728 8050 3723 8062
      3718 8059 3720 8056 3714 8057 3712 8060
      3709 8058 3706 8059 3688 8074 3700 8111
TIME...MOT...LOC 0102Z 301DEG 40KT 3746 8100 3723 8108 3700 8126 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
2 follow-up statements
255 
WWUS51 KRNK 050139
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 PM EDT MON JUL 4 2016

WVC063-050149-
/O.CAN.KRNK.SV.W.0154.000000T0000Z-160705T0145Z/
MONROE WV-
939 PM EDT MON JUL 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN MONROE COUNTY IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3714 8095 3726 8073 3733 8069 3737 8065
      3743 8055 3744 8050 3742 8047 3731 8043
      3726 8055 3725 8061 3723 8062 3718 8059
      3720 8056 3714 8057 3712 8060 3709 8058
      3706 8059 3688 8074 3701 8109
TIME...MOT...LOC 0139Z 301DEG 40KT 3725 8057 3702 8065 3679 8083 

$$

VAC021-071-155-197-050145-
/O.CON.KRNK.SV.W.0154.000000T0000Z-160705T0145Z/
PULASKI VA-GILES VA-WYTHE VA-BLAND VA-
939 PM EDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR
PULASKI...EASTERN GILES...NORTHEASTERN WYTHE AND EAST CENTRAL BLAND
COUNTIES...

AT 939 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MC COY TO NEAR CLAYTOR LAKE STATE PARK TO NEAR
WOODLAWN...MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PULASKI...
DUBLIN...
PEMBROKE...
POPLAR HILL...
AND ALLISONIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3714 8095 3726 8073 3733 8069 3737 8065
      3743 8055 3744 8050 3742 8047 3731 8043
      3726 8055 3725 8061 3723 8062 3718 8059
      3720 8056 3714 8057 3712 8060 3709 8058
      3706 8059 3688 8074 3701 8109
TIME...MOT...LOC 0139Z 301DEG 40KT 3725 8057 3702 8065 3679 8083 

HAIL...<.75IN
WIND...60MPH
 
$$

JJM
462 
WWUS51 KRNK 050141
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT MON JUL 4 2016

VAC021-071-155-197-050151-
/O.EXP.KRNK.SV.W.0154.000000T0000Z-160705T0145Z/
PULASKI VA-GILES VA-WYTHE VA-BLAND VA-
941 PM EDT MON JUL 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
PULASKI...EASTERN GILES...NORTHEASTERN WYTHE AND EAST CENTRAL BLAND
COUNTIES WILL EXPIRE AT 945 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3714 8095 3726 8073 3733 8069 3737 8065
      3743 8055 3744 8050 3742 8047 3731 8043
      3726 8055 3725 8061 3723 8062 3718 8059
      3720 8056 3714 8057 3712 8060 3709 8058
      3706 8059 3688 8074 3701 8109
TIME...MOT...LOC 0140Z 301DEG 40KT 3725 8057 3702 8065 3679 8083 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:46 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 4, 7:46 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
746 PM EDT MON JUL 4 2016

.SYNOPSIS...
Low pressure will track from the mid Mississippi Valley through the
mid Atlantic region which will bring a warm front through the
area today. High pressure will fill in behind this system for
Wednesday. Another low pressure system will cross through the
eastern United States on Friday and Saturday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 730 PM EDT Monday...

Isolated/Scattered convection mainly along/west of the Blue Ridge
early this evening with wedge slowly eroding, but think as sun
sets wedge reestablishes itself until more organized convection
arrives overnight, though models are showing the line in KY
weakening as it shifts to the Blue Ridge.

Watching potential for gusty winds possibly svr with the line
moving into Far SW VA as best instability and support is mainly
from Srn WV southward to NE TN. Otherwise will keep higher pops in
the west this evening with less coverage in the east.

Previous afternoon discussion...

The wedge has been eroding across the mountains this afternoon,
but has remained stuck east of the Blue Ridge. Scattered
thunderstorms have developed across the mountains and will have
ample moisture to produce very heavy rain showers into this
evening. A line of stronger storms are tracking across Kentucky
and will move across southwestern Virginia and southeastern West
Virginia this evening. With PWATs running well above normal,
another round of heavy rain is possible in the watch area tonight.
Showers will likely hang around all night, then taper from north
to south Tuesday afternoon as a cold front seeps through the
region. With a slow moving front, temperatures will be able to
warm into the 80s across the mountains to near 90F in the
piedmont.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...

During this portion of the forecast, our precipitation will
remain active. Tuesday night, the area will see a decease in
coverage as the disturbance from Tuesday exits the region.
However, the break in the activity will be short lived as another
disturbance starts encroaching on the western extent of the region
not too long after sunrise Wednesday. This pattern of disturbance
after disturbance will continue through at least Thursday night as
an upper ridge builds across the central portion of the nation,
and a west to northwest flow regime prevails over our region on
the east side of the upper ridge. Coverage each day is expected to
be greatest in the west.

Currently, the time frame with the greatest potential for showers
and storms to impact the largest coverage area is Thursday
afternoon and evening.

Temperatures during this time frame will be near normal regarding
high temperatures and five to ten degrees above normal for the
lows.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM EDT Monday...

The upper ridge in the central U.S. is progged to retrograde to
the Rockies while an upper low/trough deepens over the Great Lakes
region and moves to over New England. This pattern will keep us on
the warm, if not hot, and humid side heading into and through the
weekend. This cold front associated with the low/trough is progged
to cross our region Saturday or Sunday. Slightly cooler conditions
are expected Monday as confidence increases on cooler high
pressure moving into the area in the wake of the front.

Shower and thunderstorm chances will be on the isolated to
scattered side, with the greatest coverage in the west, especially
on Friday and Saturday. Precipitation made be limited on Sunday if
in fact the cold front settles south of the area. Otherwise, a
stalled front will help maintain higher chances than currently
advertised.

Heat index values will reach or top 100 degrees Friday afternoon
across the southeast portion of the forecast area, and to a
slightly lesser extent Saturday afternoon.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...

Watching showers and thunderstorms across the mountains this
evening which will likely impact LWB/BLF by 01-02z reaching
BCB/ROA by 02-03z. Not as confident further east in thunder so
will have some showers at LYH/DAN with VCTS.

Low cigs should climb to MVFR with heavier showers and storms then
potentially see fog and or low clouds post line of showers late
tonight.

Confidence high that most will stay sub-VFR but lower in how low
cigs/vsbys drop.

Frontal boundary remain in the vicinity Tuesday so another day of
scattered convection expected mainly in the mountains. Overall
looking at ceilings improving to VFR by mid morning.

Extended discussion...

Front should be north midweek but still possible scattered storms
in the afternoon. Mainly VFR expected with potential sub-VFR late
night and with storms. A better chance of storms arrives Thursday
with another upper disturbance followed by typical summer diurnal
convection into the weekend, so overall mainly VFR Fri-Sat outside
convection and late night fog, with better threat of sub-VFR
Thursday.

&&

.HYDROLOGY...
As of 330 PM EDT Monday...

Precipitable water values rise into the 1.5 to 2.0 range today.
repeated periods of showers and thunderstorms will increase the
threat for flash flooding into tonight in southeast West Virginia
through the Alleghany Highlands.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Tuesday morning for VAZ011-018>020-
     023-024.
NC...None.
WV...Flash Flood Watch through Tuesday morning for WVZ042>044-507-
     508.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS/WP
HYDROLOGY...AMS
Hazardous weather outlook, Jul 4, 5:33 AM EDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 AM EDT MON JUL 4 2016

NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>035-043>047-058-
059-051000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
533 AM EDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY RISK IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND
REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND
STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING.

WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-WVZ042>044-507-508-051000-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
533 AM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITIONAL THE THE FLASH FLOOD WATCH, A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND
REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND
STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING.

WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 8:03 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT MON JUL 4 2016

VAZ012-013-016-050030-
WYTHE-CARROLL-PULASKI-
803 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PULASKI...EASTERN WYTHE AND NORTHWESTERN CARROLL
COUNTIES...

AT 802 PM EDT...A STRONG THUNDERSTORM WAS OVER CRIPPLE CREEK...MOVING
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALLISONIA...
MAX MEADOWS...
PATTERSON...
GUNTON PARK...
AND IVANHOE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3707 8084 3686 8066 3679 8103 3680 8104
      3680 8106 3678 8109 3678 8108 3677 8109
      3677 8111 3685 8116
TIME...MOT...LOC 0002Z 240DEG 36KT 3685 8107

JJM
Special weather statement, Jul 4, 8:08 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT MON JUL 4 2016

VAZ019-020-024-WVZ507-050115-
ROCKBRIDGE-BATH-ALLEGHANY-EASTERN GREENBRIER-
808 PM EDT MON JUL 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BATH...NORTHWESTERN ROCKBRIDGE...NORTHERN ALLEGHANY AND EAST CENTRAL
GREENBRIER COUNTIES...

AT 807 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF BURNSVILLE TO NEAR ALVON...AND
MOVING EAST AT 30 MPH.

HEAVY RAINFALL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE
STORMS. RAINFALL RATES BETWEEN 1 AND 2 INCHES ARE LIKELY...WHICH
COULD LEAD TO THE LOCALIZED PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE...
GOSHEN...
HOT SPRINGS...
MILLBORO...
AND NEOLA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3817 7946 3775 7964 3794 8038
      3804 8022 3804 8016 3806 8011 3806 7996
      3810 7993 3813 7995 3815 7992 3818 7992
      3827 7980
TIME...MOT...LOC 0007Z 283DEG 27KT 3825 7981 3797 8024

JJM
Special weather statement, Jul 4, 8:11 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT MON JUL 4 2016

NCZ019-020-050045-
WILKES-YADKIN-
811 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN YADKIN AND EAST CENTRAL WILKES COUNTIES...

AT 811 PM EDT...A STRONG THUNDERSTORM WAS OVER ROARING RIVER...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKIN...
JONESVILLE...
BOONVILLE...
RONDA...
AND BROOKS CROSSROADS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3614 8106 3619 8112 3625 8109 3626 8087
      3624 8087 3625 8081 3625 8080 3626 8078
      3627 8078 3627 8069 3605 8081
TIME...MOT...LOC 0011Z 282DEG 27KT 3620 8100

JJM
Special weather statement, Jul 4, 8:35 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT MON JUL 4 2016

VAZ013-050130-
PULASKI-
835 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PULASKI COUNTY...

AT 834 PM EDT...A STRONG THUNDERSTORM WAS OVER DRAPER...MOVING
NORTHEAST AT 40 MPH.

LOCALLY VERY HEAVY RAINFALL AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THIS THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
DUBLIN...
ALLISONIA...
CLAYTOR LAKE STATE PARK...
AND CLAYTOR DAM.

LAT...LON 3714 8062 3698 8055 3690 8076 3694 8080
      3694 8081 3695 8081 3704 8090
TIME...MOT...LOC 0034Z 246DEG 37KT 3700 8077

RAB
Special weather statement, Jul 4, 8:48 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT MON JUL 4 2016

VAZ007-009-010-012-050130-
TAZEWELL-WYTHE-SMYTH-BLAND-
848 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN TAZEWELL...SMYTH...WESTERN WYTHE AND SOUTHERN BLAND
COUNTIES...

AT 847 PM EDT...A STRONG THUNDERSTORM WAS OVER BURKES GARDEN...MOVING
EAST AT 40 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
BLAND...
MARION...
SALTVILLE...
AND CHILHOWIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3695 8182 3696 8178 3697 8176 3702 8150
      3710 8128 3715 8133 3717 8133 3712 8098
      3687 8112 3672 8143 3670 8154 3669 8153
      3666 8154 3664 8161 3667 8164 3679 8170
      3693 8183
TIME...MOT...LOC 0047Z 269DEG 51KT 3712 8137

JJM
Special weather statement, Jul 4, 9:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 PM EDT MON JUL 4 2016

VAZ013-014-050200-
MONTGOMERY-PULASKI-
904 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...CITY OF
RADFORD AND CENTRAL MONTGOMERY COUNTIES...

AT 903 PM EDT...A STRONG THUNDERSTORM WAS OVER RADFORD CITY...MOVING
NORTHEAST AT 45 MPH.

OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
SHAWSVILLE...
AND PRICES FORK.

THIS INCLUDES VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3717 8018 3705 8055 3717 8062 3732 8028
TIME...MOT...LOC 0103Z 242DEG 38KT 3714 8049

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:00 PM EDTSpecial Weather StatementRNKTazewell60 min
Jul 4, 8:03 PM EDTSpecial Weather StatementRNKWythe27 min
Jul 4, 8:08 PM EDTSpecial Weather StatementRNKBath67 min
Jul 4, 8:25 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell65 min
Jul 4, 8:35 PM EDTSpecial Weather StatementRNKPulaski55 min
Jul 4, 8:48 PM EDTSpecial Weather StatementRNKBland, Smyth42 min
Jul 4, 9:04 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford56 min
Jul 4, 9:32 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth58 min
Jul 4, 9:36 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, Roanoke, City of Radford39 min
Jul 4, 9:47 PM EDTSpecial Weather StatementRNKPulaski43 min
Jul 4, 9:59 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington49 min
Jul 4, 10:12 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke63 min
Jul 4, 10:17 PM EDTSpecial Weather StatementRNKCarroll, Pulaski, City of Galax58 min
Jul 4, 10:25 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem65 min
Jul 4, 10:28 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski, Wythe62 min
Jul 4, 10:36 PM EDTSpecial Weather StatementRNKBedford39 min
Jul 4, 10:38 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville67 min
Jul 4, 11:00 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, Franklin, Pittsylvania, City of Lynchburg45 min
Jul 4, 11:39 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville96 min
Jul 4, 11:52 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville53 min
Jul 5, 12:51 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville54 min
Jul 5, 1:25 AM EDTSpecial Weather StatementRNKCharlotte, Halifax, City of Danville50 min
Jul 5, 3:46 PM EDTSpecial Weather StatementRNKHalifax29 min
Jul 5, 4:22 PM EDTSpecial Weather StatementRNKHalifax53 min
Jul 4, 9:49 PM EDTSpecial Weather StatementRNKGreenbrier56 min
Jul 5, 6:35 PM EDTSpecial Weather StatementRNKGreenbrier55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.